New York, 2020

Hail and Damaging Winds in New York, July 1, 2020

July 1, 2020 · NWS BGM · 3 events in 1 county or zone

An upper level low sparked showers and thunderstorms during the late afternoon of the 1st. One of these storms in Oneida county became severe and produced mainly tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An upper level low sparked showers and thunderstorms during the late afternoon of the 1st. One of these storms in Oneida county became severe and produced mainly tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 1, 1:59 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 1, 1:59 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
259 PM EDT Wed Jul 1 2020

.SYNOPSIS...
A persistent storm system in the upper atmosphere will cause
scattered showers and thunderstorms through Thursday.
Temperatures will rise through the weekend as a strong ridge
builds toward the Great Lakes.

&&

.NEAR TERM /THROUGH THURSDAY/...
1115 AM update...

With the morning fog finally burned off and clouds decreasing,
temperatures will rise to between 75 and 80 degrees this
afternoon.

The regional radar summary shows a few showers over Eastern NY.
This increases our confidence that scattered convection will
spread across our forecast area, especially east of I-81, as the
atmosphere destabilizes later today.

Our focus will be on slow moving storms over areas which
received an inch or more of rain yesterday.

340 AM Update...

Pesky upper level will bring unsettled conditions to the region
once again today. Afternoon showers and possibly a few
thunderstorms develop by midday and will persist until about
sunset this evening. Forecast soundings indicate a little more
instability than we had yesterday, with around 1000 J/kg of
CAPE. PWATs remain similar as well at around 1.25" and with
weak upper level flow, any showers and storms will be moving
slow. Parts of the area, generally east of I81 saw pockets of
heavy rainfall in the order of 1 to 1.5 yesterday, and some
minor flooding issue could develop in these areas today if they
were to get hit again.

The diurnally-driven showers and thunderstorms will taper off
this evening. The upper level low starts sliding SE tonight and
eventually out to sea, with high pressure and drier air
starting push into the region on Thursday. However, there will
still be a threat for afternoon showers and thunderstorms on
Thursday, as weak shortwave travels along the periphery of the
upper ridge and into our region. We will be positioned on the
edge of strong northwesterlies aloft, and with decent diurnal
heating, some modest instability should develop in the of 500
to 1000 J/kg of CAPE by Thursday afternoon. Some strong to
severe storms may be possible into Thursday evening, but
confidence is low at this time as there is some uncertainty on
the arrival of the short wave into Northern NY, as it may arrive
after sunset when the instability will be more limited across
the area. Best shot for thunderstorms appears now to at least be
across our northern counties.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
The upper level trough departs Thursday evening with a large
ridge building into the central plains. The northeast will be
under northwest flow for most of the period with embedded short
waves. Temperatures will be warm with day time highs in the mid
to upper 80s and lows in the mid 60s.

A mid level short wave Friday afternoon will help spark off
showers and thunderstorms in the afternoon. Weak flow aloft and
high PWAT values of 1.6 to 1.8 inches means that any storm that
forms will have heavy rain and slow storm movement. With the
help of the shortwave aloft, the showers and thunderstorms that
do form will last into the evening hours before dissipating
late Friday night.

Saturday has lower chances of precipitation as flow aloft
decreases but low level moisture and day time heating will once
again destabilize the atmosphere enough for some afternoon pop
up thunderstorms. Without any shortwaves aloft, terrain will be
the trigger for these storms so areas around the Catskills and
Poconos have the best chances.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Overall, this weekend into the beginning of next week will
feature rather typical early July weather with warm temperatures
along with daily low-end chances for isolated to scattered
afternoon showers and thunderstorms. This will be due to a few
weak disturbances moving around the northern periphery of a
building ridge over the middle of the country with a northwest
flow over the Northeast.

Temperatures through the long term period will be above normal,
with daily highs in the 80s to lower 90s. Aside from the low
chances for showers and thunderstorms, generally partly to mostly
sunny skies are expected Saturday through Tuesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
A storm system in the upper atmosphere will continue to generate
scattered shower and thunderstorm activity this afternoon and
evening. The odds are low on any given terminal receiving a
direct hit from a thunderstorm, so we will update the terminal
forecasts as needed.

Expect mainly VFR conditions through Thursday afternoon. Light
mist and showers will reduce visibilities at KRME to 3SM or less
over the next few hours.

Outlook...

Thursday afternoon through Sunday...Still a chance for some
isolated showers, mainly each afternoon, but mostly VFR
conditions expected.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJP
NEAR TERM...DJP/MPK
SHORT TERM...AJG/BJG
LONG TERM...BJG
AVIATION...DJP
Hazardous weather outlook, Jul 1, 2:20 PM EST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
320 PM EDT Wed Jul 1 2020

NYZ015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-021930-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
320 PM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-021930-
Northern Oneida-
320 PM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk for severe thunderstorms on Tuesday
afternoon and evening. A few thunderstorms will move through Northern
Oneida County Tuesday, some with gusty winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 1, 3:29 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Binghamton NY
429 PM EDT Wed Jul 1 2020

NYZ037-012100-
Southern Oneida NY-
429 PM EDT Wed Jul 1 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN ONEIDA COUNTY UNTIL
500 PM EDT...

At 429 PM EDT, Doppler radar was tracking a strong thunderstorm near
Poland, or 8 miles northeast of Utica, moving southwest at 25 mph.

Small hail and strong wind gusts will be possible with this storm.

Locations impacted include...
Utica, Kirkland, Westmoreland, Paris, Deerfield, Whitesboro, New York
Mills, Yorkville, Clinton and New Hartford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4325 7515 4326 7514 4324 7512 4323 7507
      4314 7514 4305 7522 4288 7521 4288 7524
      4287 7527 4304 7557 4327 7521 4327 7516
TIME...MOT...LOC 2029Z 038DEG 21KT 4319 7514

HLC
Special weather statement, Jul 1, 3:59 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Binghamton NY
459 PM EDT Wed Jul 1 2020

NYZ037-012130-
Southern Oneida NY-
459 PM EDT Wed Jul 1 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN ONEIDA COUNTY UNTIL
530 PM EDT...

At 458 PM EDT, Doppler radar was tracking a strong thunderstorm over
Utica, moving southwest at 15 mph.

Small hail and strong wind gusts will be possible with this storm.

Locations impacted include...
Utica, Rome, Kirkland, Westmoreland, Paris, Deerfield, Whitesboro,
New York Mills, Yorkville and Augusta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4327 7516 4325 7515 4322 7507 4305 7522
      4291 7520 4288 7522 4287 7525 4287 7544
      4293 7544 4293 7552 4298 7555 4303 7555
      4304 7560 4328 7522
TIME...MOT...LOC 2058Z 031DEG 14KT 4313 7519

HLC

The radar

The Ft Drum radar (KTYX), 83 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Oneida

When
July 1, 4:15 PM EST
Where
Oneida County, 0.5 mi E of New Hartford
Measured
0.88 in hail
Reported by
Public
Coordinates
43.070, -75.290

Thunderstorm Wind, Oneida

When
July 1, 4:30 PM EST
Where
Oneida County, 0.69 mi S of Kirkland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
43.070, -75.380

Strong thunderstorm winds brought down a tree, blocking both lanes of Kirkland Avenue near Route 5.

Thunderstorm Wind, Oneida

When
July 1, 4:35 PM EST
Where
Oneida County, 1.47 mi NNW of Franklin Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
43.050, -75.410

Strong thunderstorm winds brought down a tree, blocking the road near Griffin Road and College Hill Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910440, 910444, 910451.